Thunderstorm Wind, Norman
- When
- July 23, 11:30 PM CST
- Where
- Norman County, 0.83 mi SE of Shelly
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 47.460, -96.820
Roofs were damaged and trees were blown down.
Thunderstorms formed along a cold front during the evening hours of July 23rd. These storms produced large hail, strong winds, and a few tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Thunderstorms formed along a cold front during the evening hours of July 23rd. These storms produced large hail, strong winds, and a few tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 23, 8:37 PM CST, 2 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 937 PM CDT THU JUL 23 2015 .UPDATE... ISSUED AT 937 PM CDT THU JUL 23 2015 THUNDERSTORMS MOVING IN FROM THE WEST HAVE BEEN STRONG ACROSS THE NORTHWESTERN FORECAST AREA. UPDATED GRIDS BASED ON LATEST TRENDS AND HRRR DATA. LOOKING FOR THIS LINE TO MOVE THROUGH THE NORTH AND A SECONDARY AREA OF DEVELOPMENT IN THE SOUTH NEAR NOSE OF THE LOW LEVEL JET. SEVERE WATCH GOES UNTIL 1 AM. UPDATE ISSUED AT 635 PM CDT THU JUL 23 2015 FORECAST LOOKS TO BE ON TRACK WITH THUNDERSTORM ACTIVITY STILL WEST OF THE AREA. LOOKING LIKE STORMS WILL REACH THE RED RIVER AROUND OR JUST BEFORE MIDNIGHT. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 300 PM CDT THU JUL 23 2015 THIS EVENING AND TONIGHT SEVERE POTENTIAL...FRONT IS CURRENTLY (20Z) LOCATED FROM NORTH OF WINNIPEG INTO NORTH CENTRAL NORTH DAKOTA TO NEAR DICKINSON. THUNDERSTORMS HAVE ALREADY INITIATED ALONG THIS FEATURE IN CANADA (WHERE THE MID- LEVEL CAP IS WEAKER)...AND WOULD EXPECT THAT THE FORCING ALONG THIS FEATURE IN NORTH DAKOTA COMBINED WITH A WEAKENING CAP WILL BE ABLE TO INITIATE STORMS BY MID-LATE AFTERNOON ACROSS CENTRAL NORTH DAKOTA. MLCAPE 2000-4000 J/KG EXISTS AHEAD OF THIS FEATURE (AT LEAST ALONG AND WEST OF THE RED RIVER VALLEY). ANTICIPATE ACTIVITY THAT DEVELOPS WEST OF THE REGION WILL ORGANIZE INTO SOME SORT OF EASTWARD MOVING COMPLEX...CONSIDERING THAT GUIDANCE INDICATES INCREASING DEEP LAYER SHEAR (40 KNOT 500MB JET) AND A DEVELOPING 40 KNOT 850MB JET. IN FACT...HRRR HAS BEEN CONSISTENT RUN TO RUN SHOWING A QLCS EVENT WITH AREAS OF SEVERE WIND GUSTS ACROSS E ND AND ADJACENT PORTIONS OF MN. SPC IN ON BOARD WITH THIS ASSESSMENT INDICATING AN ENHANCED RISK OF SEVERE STORMS FOR DAMAGING WINDS. QLCS TORNADO ALSO POSSIBLE...ESPECIALLY SE ND WHERE 0-3KM SHEAR WILL BE WEST 30-40 KNOTS. BRIEF HEAVY RAIN LIKELY...BUT THE SYSTEM APPEARS IT WILL BE MORE PROGRESSIVE TO PREVENT WIDESPREAD FLASH FLOOD POTENTIAL. USED THE LATEST HRRR FOR TIMING OF POPS. FRIDAY-FRIDAY NIGHT...ZONAL FLOW DEVELOPS AND ALTHOUGH THUNDERSTORMS MAY BE POSSIBLE WITH ANY WEAK FAST MOVING WAVE...MOST GUIDANCE INDICATES INSTABILITY (LOW LEVEL MOIST AXIS) WILL BE EAST OF THE REGION BY 18Z FRIDAY. KEPT WITH A MOSTLY DRY FORECAST AND COOLER (NEAR NORMAL) TEMPERATURES. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 300 PM CDT THU JUL 23 2015 SATURDAY-SUNDAY...ZONAL FLOW CONTINUES...WITH NO STRONG SIGNAL FOR PRECIPITATION AMONG THE MODELS. THERE ARE SOME MODEL DIFFERENCES SATURDAY/SATURDAY NIGHT WITH LOW LEVEL MOISTURE RETURN AND UPPER LEVEL ENERGY. KEPT A CHANCE FOR THUNDER ACROSS THE SOUTHERN FA...BUT CONFIDENCE NOT HIGH. TEMPERATURES AGAIN CLIMB TO ABOVE NORMAL VALUES. SUNDAY NIGHT-THURSDAY...UPPER RIDGING AND PERSISTENT LOW-LEVEL SOUTHERLY FLOW WILL STILL KEEP WARM AND HUMID AIR IN PLACE FOR THE FIRST DAY OF THE EXTENDED PERIOD...WITH HIGHS WELL UP IN THE 80S. STRONG UPPER WAVE LIFTING FROM PAC NW TO SOUTHERN CANADA WILL CLOSE OFF...WITH AN ANOMALOUSLY DEEP SURFACE LOW INDICATED NORTHERN HIGH PLAINS BY MON NIGHT INTO TUESDAY. STACKED LOW WILL BE NEARLY STATIONARY WEST OF THE FORECAST AREA WHILE SEVERAL BOUNDARIES MOVE TO THE EAST OVER NORTHERN PLAINS AND INTO MINNESOTA TUE/WED WITH CHC POPS PREVAILING. THE COMPLEX IS LIKELY TO MOVE THROUGH THE REGION WED NIGHT INTO THURS ACCOMPANIED BY A GUSTY WIND SHIFT TO NW AND A DRIER REGIME TO END THE PERIOD. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 635 PM CDT THU JUL 23 2015 PRIMARY THREAT WILL BE THUNDERSTORMS PUSHING EAST TO WEST ACROSS THE REGION TONIGHT. STRONG WINDS WILL BE POSSIBLE...WITH STORMS REACHING THE MN/ND BORDER BY MIDNIGHT OR JUST BEFORE. LOW CLOUDS MAY LINGER BEHIND STORMS INTO MORNING HOURS AT KBJI. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...KNUTSVIG SHORT TERM...TG LONG TERM...WJB/TG AVIATION...KNUTSVIG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 637 AM CDT THU JUL 23 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-241145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 637 AM CDT THU JUL 23 2015 ...RISK OF SEVERE THUNDERSTORMS TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CENTRAL NORTH DAKOTA THIS AFTERNOON SPREADING EAST TONIGHT. STORMS ARE EXPECTED TO MOVE INTO THE DEVILS LAKE BASIN AFTER 5PM AND INTO THE VALLEY REGION AFTER 8PM AND ACROSS NORTHERN MINNESOTA AFTER 11 PM. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS ALTHOUGH ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THE STORMS SHOULD DIMINISH IN INTENSITY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
944 PM CDT THU JUL 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 1 SE CANDO 48.48N 99.19W
07/23/2015 E1.00 INCH TOWNER ND PUBLIC
A FEW HAIL STONES UP TO AN INCH IN SIZE.
&&
JKAISERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1006 PM CDT THU JUL 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 5 S BISBEE 48.55N 99.38W
07/23/2015 M1.00 INCH TOWNER ND PUBLIC
FEW HAIL STONES UP TO ONE INCH IN SIZE.
&&
JKAISERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1037 PM CDT THU JUL 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM TSTM WND GST 25 E NEW ROCKFORD 47.68N 98.60W
07/23/2015 M59.00 MPH EDDY ND MESONET
NDAWN 8 MILES NORTH OF MCHENRY...PEAK MEASURED GUST.
&&
JKAISERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1054 PM CDT THU JUL 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM TSTM WND GST 61 NE PEKIN 48.41N 97.39W
07/23/2015 M61 MPH WALSH ND MESONET
NDAWN NEAR PEKIN.
&&
JKAISERPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1100 PM CDT THU JUL 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM TSTM WND GST 2 NE PEKIN 47.81N 98.30W
07/23/2015 M61.00 MPH NELSON ND MESONET
NDAWN NEAR PEKIN.
&&
JKAISERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1203 AM CDT FRI JUL 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM TSTM WND GST 5 NNE HILLSBORO 47.47N 97.02W
07/23/2015 M61 MPH TRAILL ND PUBLIC
PERSONAL DAVIS SYSTEM...PEAK GUST
&&
JKAISERThe Fargo/Grand Forks radar (KMVX), 39 km away, was scanning. The volume nearest the first event began at 05:29 UTC.
14 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.
Roofs were damaged and trees were blown down.
A shed was damaged and numerous trees were blown down.
A boat lift was flipped over.
Trees and power lines were blown down.
The tornado occurred just south of the Polk County line, mainly along county road one, and was embedded in heavy rain and downburst winds. The tornado snapped numerous trees, caused minor damage to a storage building and house, and cracked a power pole. Peak winds were estimated at 110 mph.
Small tree limbs were blown down.
Several large trees were blown down.
A small pine tree was blown down.
Several large trees were blown down.
Several six inch diameter tree branches were blown down around town.
Several eight to ten inch diameter trees were snapped.
Many pine trees were blown down.
Numerous six inch diameter tree branches were blown down.
Four to five trees on the west side of Lake Pimushe were snapped ten feet above ground level.
A tree was blown down near Moose Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyThe tornado archive for Minnesota, 2015Warnings in Minnesota, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584639, 584640, 584641, 584642, 584651, 584643, 584644, 584645, 584646, 584647, 584652, 584653, 584648, 584654, 584649, 584650.